MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 BALLOON BIPOLAR TEMPORARY PACING ELECTRODE, 4FR 110CM; TEMPORARY PACING ELECTRODE CATHETER

C.R. BARD, INC. (COVINGTON) -1018233 BALLOON BIPOLAR TEMPORARY PACING ELECTRODE, 4FR 110CM; TEMPORARY PACING ELECTRODE CATHETER
Model Number 006172P
Medical Device Problem Code Nonstandard Device (1420)
Health Effect - Clinical Codes Internal Organ Perforation (1987); Perforation (2001); Pericardial Effusion (3271)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete, a supplemental report will be filed.The device was not returned.
 
Event or Problem Description
It was reported that a minimum of 5 times since the end of 2017, providers who had been using the device had instances of the tip of the catheter puncturing the wall of the heart, which caused cases of pericardial effusion.In none of the instances staff kept the packaging or any piece of the cardiac catheter kit.Providers requested a new type of catheter device, and when they began to use it, the problem subsided.The new catheter kits they used eventually ran out of stock, which caused them to go back to and use the original ones, and this caused problems for patients.At the end of 2019, after switching back to the bard medical catheters, a provider had another problem with the device.The cardiac catheter lab staff were attempting to place the device during a cardiac procedure in (b)(6) for an (b)(6) female.Per additional information received 24jan2020 from the complainant, the end of the catheter was alleged to be to hard/rigid, which caused the tip of the catheter to puncture the inner walls of the heart.
 
Event or Problem Description
It was reported that a minimum of 5 times since the end of 2017, providers who had been using the device had instances of the tip of the catheter puncturing the wall of the heart, which caused cases of pericardial effusion.In none of the instances staff kept the packaging or any piece of the cardiac catheter kit.Providers requested a new type of catheter device, and when they began to use it, the problem subsided.The new catheter kits they used eventually ran out of stock, which caused them to go back to and use the original ones, and this caused problems for patients.At the end of 2019, after switching back to the bard medical catheters, a provider had another problem with the device.The cardiac catheter lab staff were attempting to place the device during a cardiac procedure in december for an 81 year old female.Per additional information received 24jan2020 from the complainant, the end of the catheter was alleged to be to hard/rigid, which caused the tip of the catheter to puncture the inner walls of the heart.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.A potential root cause could be due to " inappropriate material specification".The device history record was reviewed and found nothing that could have caused or contributed to the reported event.The instructions for use were found adequate and state the following: "this device should be used only by or under the supervision of physicians trained in the techniques of transvenous intracardiac studies and temporary pacing." h11: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.

Brand Name
BALLOON BIPOLAR TEMPORARY PACING ELECTRODE, 4FR 110CM
Common Device Name
TEMPORARY PACING ELECTRODE CATHETER
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington GA 30014
MDR Report Key9706799
Report Number1018233-2020-01005
Device Sequence Number11598571
Product Code LDF
UDI-Device Identifier00801741011191
UDI-Public(01)00801741011191
Combination Product (Y/N)N
Initial Reporter StateNH
Initial Reporter CountryUS
PMA/510(K) Number
K800298
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2021
Device Model Number006172P
Device Catalogue Number006172P
Device Lot NumberGFDW3504
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/22/2020
Supplement Date Received by Manufacturer03/18/2020
Initial Report FDA Received Date02/13/2020
Supplement Report FDA Received Date03/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient Age81 YR